MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER

TERUMO CORPORATION, ASHITAKA RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M; WIRE, GUIDE, CATHETER
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.The actual device has not been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.Review of the manufacturing record and the shipping inspection record of the involved product/lot# combination confirmed there was no problem in them.A search of the complaint file found no other report with the involved product code/lot# combination from other facilities.Please see mdr (b)(4) for the importer report.(b)(4).
 
Event or Problem Description
The user facility reported that the glidewire severed in half as the doctor was spinning the wire thru a tight lesion.He was able to snare the wire without causing harm to the patient.The patient was stable.The procedure was successful, however was a prolonged case.Additional information was received on 16december 2021: the procedure was an aortogram, pelvic angiogram, and left superficial femoral artery (l sfa) with lithotripsy and self-expanding stent placement.Additional information was received on 17december 2021: no fragment was left in the patient.The doctor only had to snare the wire to remove it.It is unknown if there was any other equipment or devices used.
 
Additional Manufacturer Narrative
This report is being submitted as follow up no.1 to provide the device return date in section d9, update section h3, and to provide the completed investigation results.The actual device was returned for product evaluation.Visual inspection of the actual sample found that it had been broken into two portions.The distal portion was approximately 238 mm and the proximal portion was approximately 2362 mm, total length was 2600 mm.As the length of a normal sample of the involved product code is 2600 mm, it was conceivable that there was no portion missing from the actual sample.A rip was found on the outer layer at approximately 515 mm from the broken end of the proximal portion.Magnifying inspection of the actual sample found that the shapes of each broken end matched to each other, the core wire was exposed at the broken end of the proximal portion, and the outer layer had been buckled at approximately 515 mm from the broken end of the proximal portion.Electron microscopic inspection of the actual sample found some creases and torn-off shapes on the outer layer of the broken end of both portions.The outer layer had been twisted at approximately 515 mm from the broken end of the proximal portion.The outer diameter of the actual sample was measured and confirmed to meet the specification.The core wire was removed from the outer layer and inspected under an electron microscope.Both broken ends were not tapered, and radial pattern was observed on both broken surface.It is known from our past experiments that the guidewire may get broken off when it has been subjected to one of the loads described below.In addition, the state of the broken ends of the core wire presents some regularity depending on the mechanism of the breakage.Continuous one-way torque load to a bent wire.The broken ends are not tapered or curved, but radial pattern is observed on the broken surface.This state is similar to that of the actual sample.Repeated bending load at a 90-degree angle.The broken ends are not tapered or curved, but dimple pattern is observed on the broken surface.The mechanism of breakage is thought to be different from that of the actual sample.One-way pulling load.The broken ends become tapered.The mechanism of breakage is thought to be different from that of the actual sample.Pulling load to a loop-shaped wire.The broken ends become curved and tapered.The mechanism of breakage is thought to be different from that of the actual sample.From the twisted deformation neat the rip in the outer layer at approximately 515 mm from the broken end of the proximal portion, it was inferred that a torque load was applied to that area.Assuming the possibility that a metal torque device was used in combination, a simulation test was conducted.As a result, the outer layer was twisted, and damage was observed in the middle of the twisted area.This was considered a condition similar to that of the actual sample.Ifu states: "if any resistance is felt or if the tip's behavior and/or location seems improper, stop manipulating the glidewire and/or the catheter and determine the cause by fluoroscopy.Failure to exercise proper caution may result in bending, kinking, separation of the guide wire's tip, damage to the catheter, or damage to the vessel.".Based on the results of the investigation and knowledge from the past simulation test, it is presumed that the actual sample was exposed to continuous torque load while hold in a curved shape, which resulted in the breakage due to metal fatigue.It was conceivable that there was no portion missing from the actual sample since the total length of the two portion was equivalent to that of the normal sample.As for the rip at approximately 515 mm from the distal end, based on the simulation test in the inspection, it was likely to have occurred when the actual sample was used in combination with a metal torque device.Ashitaka factory assures the quality of this product by implementing the following work and inspections.Eddy current flaw detection is performed at our supplier to assure the integrity of the core wire for this product.The outside diameter of the core wire is strictly controlled to assure the strength of the core wire.100% visual inspection is performed before the packing process for any deformity such as a kink.Terumo medical products (tmp) (importer) registration no.2243441 is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.9681834.

Brand Name
RADIFOCUS GUIDEWIRE OR GLIDEWIRE OR GLIDEWIRE M
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
mary o'neill
reg. no. 2243441
950 elkton blvd
elkton, MD 21921
8002837866
MDR Report Key13196512
Report Number9681834-2021-00258
Device Sequence Number17244513
Product Code DQX
UDI-Device Identifier04987350773678
UDI-Public04987350773678
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K863138
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/07/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2023
Device Model NumberN/A
Device Catalogue NumberGS3510
Device Lot Number210416
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/20/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/14/2021
Supplement Date Received by Manufacturer01/20/2022
Initial Report FDA Received Date01/07/2022
Supplement Report FDA Received Date02/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/16/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown